Georgia, 2003Hail and Lightning Strikes in Georgia, April 21, 2003
April 21, 2003 · NWS FFC · 5 events in 4 counties and zones
3 hail, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 21, 10:00 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 21, 10:00 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT MON APR 21 2003
JUST ISSUING A QUICK UPDATE TO LOWER MAX TEMPERATURES MOST AREAS...
SINCE EXTENSIVE CLOUD COVER AND PRECIPITATION SHOULD OFFSET SOME OF
THE EFFECTS OF THE WEDGE FINALLY BREAKING. TWEAKED POPS A LITTLE
HERE AND THERE TO FIT CURRENT AND EXPECTED RADAR TRENDS. ALSO WANTED
TO GET MORNING DENSE FOG ADVISORY WORDING OUT OF THE ZONES.
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
MSS
Hazardous weather outlook, Apr 21, 10:09 AM EST, 1 hour 3 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 AM EDT MON APR 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
A COLD FRONT WILL MOVE FROM NORTHWEST GEORGIA TO SOUTH GEORGIA BY
TUESDAY MORNING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
PRECEDED AND ACCOMPANY THE FRONT.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING...BRIEF HEAVY DOWNPOURS PRODUCING RAINFALL TOTALS OF ONE
TO TWO INCHES...AND POSSIBLY SMALL HAIL.
.DISCUSSION...
MODERATELY UNSTABLE AIR...WITH LIFTED INDEXES AROUND MINUS TWO TO
MINUS FOUR...CAPES OF 1000 TO 1400...AND HELICITIES AROUND
100...AHEAD OF A COLD FRONT WILL LEAD TO SCATTERED THUNDERSTORMS
TODAY. EXTENSIVE CLOUDINESS OVER GEORGIA WILL LIMIT DIURNAL HEATING.
THIS COMBINED WITH WEAK UPPER AIR SUPPORT WILL LIMIT THE POSSIBILITY
OF SEVERE DEVELOPMENT TO BELOW THAT INDICATED BY THE VARIOUS
INDICES. THE STORMS WILL MOVE THROUGH NORTH GEORGIA PRIMARILY BY MID
AFTERNOON AND THROUGH CENTRAL GEORGIA IN THIS AFTERNOON AND EVENING.
A FEW COULD LINGER OVER EAST CENTRAL GEORGIA INTO TONIGHT.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...
THUNDERSTORMS ARE POSSIBLE FRIDAY...BUT ARE NOT EXPECTED TO BE
SEVERE. OTHERWISE THERE IS NO HAZARDOUS WEATHER EXPECTED AT THIS
TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Lightning, De Kalb
- When
- April 21, 11:12 AM EST
- Where
- De Kalb County, Doraville
- Reported by
- NEWSPAPER
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Park Road. However, no monetary damage was suffered.
Lightning, Gwinnett
- When
- April 21, 11:23 AM EST
- Where
- Gwinnett County, Lawrenceville
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.962, -84.024 (the zone’s center; the record gives no point)
The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Cheyenne Lane. The lightning started a fire in the wall of the house. However, the fire was quickly extinguished and damage to the house was minimal.
Hail, Carroll
- When
- April 21, 3:20 PM EST to 3:33 PM EST
- Where
- Carroll County, 3 mi ESE of Carrollton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.567, -85.033
The public reported quarter-sized hail from Oak Mountain to Carrollton.
Hail, De Kalb
- When
- April 21, 3:40 PM EST
- Where
- De Kalb County, 1 mi ENE of Avondale Estates
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.767, -84.233
A relative of a NWS employee reported mostly penny, but a few hailstones the size of a quarter on Memorial Drive at Interstate 285.
Hail, Coweta
- When
- April 21, 4:27 PM EST
- Where
- Coweta County, Sharpsburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.333, -84.650
The public reported penny-sized hail.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Illinois, April 21, 2003$40,000 · 57 kt wind · 1 event
- Tornado in South Carolina, April 21, 2003F1 · 1 event
- Heavy Rain and Strong Wind in California, April 21, 2003$15,000 · 4 events
- High Surf in Hawaii, April 21 to 23, 20036 events
- Hail and Damaging Winds in South Carolina, April 21, 200355 kt wind · 4 events
- Flooding in Wisconsin, April 21 to 25, 20032 events
- Damaging Wind in Colorado, April 21, 200360 kt wind · 1 event
- Damaging Wind in Georgia, April 21, 200350 kt wind · 1 event
- Damaging Wind in South Carolina, April 21, 200365 kt wind · 1 event
- Damaging Wind in South Carolina, April 21, 200360 kt wind · 1 event
- Flash Flood in Georgia, April 21, 20031 event
- Flash Flood in South Carolina, April 21, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348812, 5348887, 5348809, 5348810, 5348811.